Wyoming, 2019High Wind in Wyoming, November 17 to 18, 2019
November 17 to 18, 2019 · NWS CYS · 3 events in 3 counties and zones
Period of high winds were felt across the wind gap areas in southeastern Wyoming with peak wind gusts measured at 67 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Period of high winds were felt across the wind gap areas in southeastern Wyoming with peak wind gusts measured at 67 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 17, 4:26 AM MST, 2 hours earlier.
Area forecast discussion, Nov 17, 4:26 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 AM MST Sun Nov 17 2019
.SHORT TERM...(Today and tonight)
Issued at 258 AM MST Sun Nov 17 2019
Some spatially limited patchy fog showing up on the latest GOES-E
nighttime microphysics across the Laramie Valley but overall flow
pattern aloft should lift and transport the fog instead of
keeping it stationary. Height gradients and high-res models are
still keeping the trend for a high wind event starting later this
morning across the wind prone areas of southeastern WY. Biggest
changes made in regards to the High Wind Warnings are the upgrade
from the watch for the Bordeaux area and adding the South Laramie
Range Foothills to the warning as well. Timing for the Laramie
Range zones in the warning though have been extended to 5 AM
Monday morning while the Arlington zone is set to expire at 8 PM
tonight. The additional timing was added in response to the
expected shift to a more favorable wind direction from the
northwest to west as a lee surface trough moves across the Great
Plains ahead of an elevated wave disturbance. 00z NamNEST wind
gusts are elevated post 2 PM today through the overnight for
Laramie Range areas with gusts above 60 mph possible. The GFS also
maintains a 60 to 70 meter height for the Craig to Bordeaux line
from 8 PM tonight through 2 AM Monday to warrant the extension.
Otherwise gusty winds elsewhere as temperatures climb back into
the 50 degree range today with overnight lows dropping into the
mid 30s west and low 40s over in the Panhandle. As the disturbance
drops this evening some light drizzle and flurries may be possible
from Converse through Dawes Counties with little to no
accumulation expected.
.LONG TERM...(Monday through Saturday)
Issued at 258 AM MST Sun Nov 17 2019
A weak shortwave with limited vorticity moves across the northern
tier of CWA producing limited precipitation chances of rain and
snow ahead of a ridging feature drying things up into early
Wednesday. Above-normal temperatures early on in the week with
upper 60s possible across the high plains on Tuesday.
Models are remaining fairly consistent of a Pacific trough
splitting with one burst of energy being advected south along the
CA coast and another eastward into MT and the northern rockies.
Winds will turn to a more upslope favored orientation with another
Canadian airmass dropping in between the split features to cool
off area temperatures as initial rain transitions over to all snow
late Wednesday through Thursday morning. With the motion of the
upper level trough leaving the region by Thursday afternoon,
precipitation accumulation will diminish in response. Depending on
the eventual wind orientation of upslope flow and available
moisture, accumulating widespread snowfall should be expected
though confidence in stating initial snowfall amounts is lacking.
High pressure ridging is expected to build into the region though
concern on the split low off the CA coast moving eastward may
limit the amount of drying and perhaps even bring another round of
precipitation along the forecast area at the CO border. Saturday
though remains dry and sunny under the ridging pattern.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 426 AM MST Sun Nov 17 2019
Main issue today will be with the stronger winds for Cheyenne,
Laramie and Rawlins where gusts to near 30 kts is possible during
the late morning and afternoon hours. We are not expecting
stronger winds east across the NE Panhandle at this time. As for
ceilings and visibility, mostly expecting a mid-deck to work in
through the afternoon and evening, with a few showers possible
around the Chadron area when a weak disturbance moves across
southern SD. Otherwise, expecting VFR through the 24 hour forecast
period.
&&
.FIRE WEATHER...
Issued at 143 AM MST Sun Nov 17 2019
High winds will be the main concern especially across the wind
prone areas in southeastern Wyoming later this morning through the
evening. Beyond the evening, models are retaining the high winds
across the central and southern portions of the Laramie range into
Monday morning. Gusts up to 65 mph possible in the high wind
warning zones while min RH values in the upper 20 and 30 percent
range keeping fire weather concerns minimal through the week with
another round of precipitation expected Wednesday into Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM this morning to 8 PM MST this
evening for WYZ110.
High Wind Warning from 8 AM this morning to 5 AM MST Monday for
WYZ116.
High Wind Warning from 11 AM this morning to 5 AM MST Monday for
WYZ106-117.
NE...None.
&&
SHORT TERM...WM
LONG TERM...WM
AVIATION...JG
FIRE WEATHER...WMHazardous weather outlook, Nov 17, 3:59 AM MST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MST Sun Nov 17 2019
WYZ106-117-180400-
Central Laramie Range and Southwest Platte County-
South Laramie Range Foothills-
359 AM MST Sun Nov 17 2019
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning in effect from 11 AM Sunday through 5 AM Monday
for sustained winds between 35 and 45 mph with gusts up to 60
mph. See High Wind Warning product for additional information.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
High Wind Warning in effect through 5 AM Monday for sustained
winds between 35 and 45 mph with gusts up to 60 mph. See High Wind
Warning product for additional information.
Accumulating snow and wintry mix expected Wednesday through
Thursday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-180400-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
359 AM MST Sun Nov 17 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Accumulating snow and wintry mix expected Wednesday through
Thursday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-180400-
North Snowy Range Foothills-
359 AM MST Sun Nov 17 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning in effect from 8 AM Sunday through 8 PM Sunday
for sustained winds between 35 and 45 mph with gusts up to 60 mph.
See High Wind Warning product for additional information.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Accumulating snow and wintry mix expected Wednesday through
Thursday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ116-180400-
South Laramie Range-
359 AM MST Sun Nov 17 2019
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning in effect from 8 AM Sunday through 5 AM Monday
for sustained winds between 35 and 45 mph with gusts up to 60 mph.
See High Wind Warning product for additional information.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
High Wind Warning in effect through 5 AM Monday for sustained
winds between 35 and 45 mph with gusts up to 60 mph. See High Wind
Warning product for additional information.
Accumulating snow and wintry mix expected Wednesday through
Thursday.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Nov 17, 6:25 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 AM MST SUN NOV 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 6 NNW NORTH CHEYENNE 41.30N 104.83W
11/17/2019 M0.8 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N.
&&High Wind, North Snowy Range Foothills
- When
- November 17, 6:26 AM MST to November 18, 1:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors along Interstate 80 at Arlington, Cooper Cove, and Halleck Ridge all measured the reported wind gust.
High Wind, South Laramie Range Foothills
- When
- November 17, 9:15 AM MST to November 18, 2:45 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, South Laramie Range
- When
- November 17, 11:30 AM MST to 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor at Buford measured the reported sustained wind.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, November 17, 201921 injured · $500,000 · 7 events
- High Wind in Montana, November 17, 201963 kt wind · 9 events
- High Wind in Montana, November 17 to 18, 201954 kt wind · 6 events
- Coastal Flood in Florida, November 17 to 18, 20194 events
- Coastal Flood in Virginia, November 17, 20193 events
- Coastal Flood in North Carolina, November 17, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859471, 859473, 859472.